Texas, 2014Flash Flooding and Hail in Texas, May 12 to 13, 2014
May 12 to 13, 2014 · NWS EWX · 6 events in 5 counties and zones
The combination of rich Gulf moisture, an upper level low pressure system, and a strong, slow moving Pacific cold front came together to produce a line of showers and thunderstorms that moved across South Central Texas on the evening of May 12 and the early morning of May 13. Some of these storms produced flash flooding along with damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of rich Gulf moisture, an upper level low pressure system, and a strong, slow moving Pacific cold front came together to produce a line of showers and thunderstorms that moved across South Central Texas on the evening of May 12 and the early morning of May 13. Some of these storms produced flash flooding along with damaging wind gusts and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 12, 5:37 PM CST, 41 minutes earlier.
Area forecast discussion, May 12, 5:37 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT MON MAY 12 2014
.AVIATION...
SQUALL LINE PROGRESSING SLOWLY SEWD THROUGH THE HILL COUNTRY THIS
EVENING AND SHOULD BE NEAR KSAT AND KAUS LATER THIS EVENING. HAVE
NEEDED TO BACK OFF ON THE ARRIVAL TIMES...AS LINE PROGRESSION HAS
SLOWED TO AROUND 10 KNOTS. THUNDERSTORMS WILL BRING LOWERED VIS
FOR A FEW HOURS LATER THIS EVENING...WITH BRIEFLY GUSTY WINDS.
THUNDERSTORMS WILL TAPER OFF AFTER DAYTIME HEATING IS OVER...BUT
GENERAL RA- WILL CONTINUE THROUGH THE REST OF THE NIGHT. SOME RAIN
MAY CONTINUE INTO THE MORNING HOURS...BUT THE DAY WILL GENERALLY
BE CLOUDY WITH MVFR CONDITIONS.
&&
.PREV DISCUSSION... /ISSUED 338 PM CDT MON MAY 12 2014/
SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
LATEST VISIBLE SATELLITE IMAGERY ARE SHOWING SEVERAL GRAVITY
WAVES MOVING ALONG THE I-35 CORRIDOR WITH SOME STORMS DEVELOPING
AHEAD OF THEM (OVER THE WARM SECTOR). ALSO...REGIONAL RADARS ARE
DEPICTING A LINE OF STRONG TO SEVERE STORMS ALONG A STRONG COLD
FRONT THAT EXTENDS FROM SOUTHERN OKC TO THE HILL COUNTRY. THIS
FRONT IS EXPECTED TO MOVE SOUTHEAST THIS EVENING AND AFFECT MOST
OF SOUTH CENTRAL TEXAS. THE SEVERE THREAT ACROSS THE AREA WILL
BEGIN WITHIN THE NEXT FEW HOURS ACROSS THE EDWARDS PLATEAU AND
HILL COUNTRY AND LATER THIS EVENING ALONG THE I-35 CORRIDOR.
ORGANIZED AND STRONGER STORMS COULD PRODUCE LARGE HAIL UP TO 2
INCHES AND DAMAGING WINDS GREATER THAN 60 MPH. AS THE EVENING
PROGRESSES...THE FRONT IS EXPECTED TO SLOW DOWN A BIT...WHICH WILL
HELP STORMS TO TRAIN AND PRODUCE HEAVY RAINS IN A SHORT PERIOD OF TIME.
AREAWIDE...WE ARE EXPECTING 2 TO 4 INCHES OF RAINFALL FOR THIS
EVENT WITH ISOLATED SPOTS RECEIVING FROM 5 TO 7 INCHES. IT IS
HARD TO DETERMINE WHERE THOSE ISOLATED 5 TO 7 INCHES OF RAINFALL
ARE GOING TO FALL...HOWEVER...MORE THAN HALF OF THE HIRES
SOLUTIONS...WPC QPF DAY 1 FORECAST AND THE WEST GULF RIVER
FORECAST CENTER 24HRS PRECIPITATION FORECAST...ARE ALL IN GOOD
AGREEMENT WITH HIGHEST RAINFALL AMOUNTS ALONG AND EAST OF
INTERSTATE 35 INCLUDING BOTH AUSTIN AND SAN ANTONIO METRO AREAS.
WITH THE EXPECTED HIGH RAIN RATES AND POSSIBLY HEAVY RAINS OF 1 TO
2 INCHES IN FEW HOURS THIS EVENING/OVERNIGHT PERIOD...A FLASH FLOOD
WATCH IS IN EFFECT FROM 7 PM THIS EVENING THROUGH NOON TUESDAY.
THE COLD FRONT AND HEAVY RAINS WILL PERSIST THROUGH TUESDAY MAINLY
ACROSS THE SOUTHEASTERN COUNTIES WITH CLEARING EXPECTED FROM
NORTHWEST TO SOUTHEAST LATE TUESDAY.
LONG TERM (WEDNESDAY THROUGH MONDAY)...
FROM THE MIDDLE OF THE WEEK THROUGH THE WEEKEND EXPECT PLEASANT
WEATHER WITH MILD DAYS AND COOL NIGHTS. A WARMING TREND BEGIN OVER
THE WEEKEND WITH HIGHS BACK IN THE UPPER 80S AND LOWER 90S.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 62 67 55 72 50 / 100 50 40 - 0
AUSTIN BERGSTROM INTL AIRPORT 60 67 50 72 44 / 100 60 40 10 0
NEW BRAUNFELS MUNI AIRPORT 62 70 52 74 48 / 100 60 40 10 0
BURNET MUNI AIRPORT 58 63 52 72 48 / 100 50 40 - 0
DEL RIO INTL AIRPORT 67 70 55 77 54 / 80 30 20 - 0
GEORGETOWN MUNI AIRPORT 59 64 52 71 48 / 100 50 40 - 0
HONDO MUNI AIRPORT 66 73 54 78 49 / 80 60 20 - 0
SAN MARCOS MUNI AIRPORT 62 68 52 72 47 / 100 60 40 10 0
LA GRANGE - FAYETTE REGIONAL 68 72 56 72 50 / 80 80 40 20 0
SAN ANTONIO INTL AIRPORT 66 69 56 74 52 / 100 60 30 10 0
STINSON MUNI AIRPORT 66 71 56 75 51 / 80 60 30 10 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...
WILSON...ZAVALA.
&&
MESOSCALE/AVIATION...64
Hazardous weather outlook, May 12, 3:09 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
409 PM CDT MON MAY 12 2014
TXZ171>173-183>194-202>209-217>225-228-132115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
409 PM CDT MON MAY 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
...FLASH FLOOD WATCH FROM 7 PM THROUGH NOON TUESDAY...
AN UPPER LEVEL TROUGH...MOIST GULF AIR...AND A COLD FRONT WILL
PROVIDE THE FOCUS FOR NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON THROUGH TONIGHT. BY EARLY TUESDAY...VERY
HEAVY STORM TOTAL RAINFALL AMOUNTS OF 5 TO 7 INCHES WILL BE
POSSIBLE IN ISOLATED AREAS...ALTHOUGH MOST AREAS ALONG AND EAST OF
A MOUNTAIN HOME TO CARRIZO SPRINGS LINE SHOULD EXPECT AVERAGES OF
2 TO 4 INCHES. THE THREAT FOR THE HEAVIEST RAINS WILL BE ALONG AND
EAST OF I-35...WHICH INCLUDES THE CITIES OF AUSTIN AND SAN
ANTONIO. IN ADDITION TO THE HEAVY RAIN THREAT...LARGE HAIL UP TO
2 INCHES IN DIAMETER AND DAMAGING WINDS OVER 60 MPH WILL BE
POSSIBLE THROUGH MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
...FLASH FLOOD WATCH IN EFFECT THROUGH NOON TUESDAY...
THE HEAVY RAIN AND FLASH FLOODING EVENT FOR CENTRAL AND EASTERN
PARTS OF SOUTH CENTRAL TEXAS IS EXPECTED TO LAST UP THROUGH NOON
TUESDAY. THE HEAVY RAIN THREAT IS EXPECTED TO SHIFT EAST OF THE
AUSTIN AND SAN ANTONIO AREAS BY DAYBREAK TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED THIS EVENING.
In the hours before
Special weather statement, May 12, 3:52 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 PM CDT MON MAY 12 2014
TXZ171-122230-
LLANO-
452 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LLANO COUNTY UNTIL 530
PM CDT...
AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PONTOTOC...OR 13 MILES
NORTHEAST OF MASON...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FIELD CREEK...
VALLEY SPRING...
BABY HEAD...
LONE GROVE...
STOLZ...
TOW...
BLUFFTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3092 9844 3088 9846 3086 9842 3084 9842
3085 9839 3082 9838 3081 9841 3070 9897
3091 9897 3093 9896 3093 9845
TIME...MOT...LOC 2152Z 241DEG 26KT 3084 9902Local storm report, May 12, 4:35 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 PM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 10 NW LLANO 30.85N 98.79W
05/12/2014 E0.25 INCH LLANO TX CO-OP OBSERVER
PEA SIZED HAIL ONGOING.
&&
EVENT NUMBER EWX1400412
AATSpecial weather statement, May 12, 5:20 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 PM CDT MON MAY 12 2014
TXZ184-130000-
EDWARDS-
620 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 700
PM CDT...
AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF FLOUR MILLS...OR 20 MILES
NORTHWEST OF ROCKSPRINGS...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN EDWARDS COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3028 10018 2999 10045 3014 10065 3029 10054
3030 10019
TIME...MOT...LOC 2320Z 216DEG 10KT 3019 10048Local storm report, May 12, 5:34 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 1 N LLANO 30.77N 98.67W
05/12/2014 E0.25 INCH LLANO TX PUBLIC
A BIT OF PEA SIZED HAIL FELL WITH LOTS OF RAIN.
&&
EVENT NUMBER EWX1400413
AATSpecial weather statement, May 12, 5:41 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
641 PM CDT MON MAY 12 2014
TXZ186-188-130045-
GILLESPIE-KERR-
641 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND WESTERN
GILLESPIE COUNTIES UNTIL 745 PM CDT...
AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS STRETCHING ACROSS KERR AND GILLESPIE
COUNTIES...GENERALLY FROM MOUNTAIN HOME TO HARPER TO
CRABAPPLE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MOUNTAIN HOME...
HARPER...
TIVYDALE...
DOSS...
CHERRY SPRING...
HILLTOP...
CRABAPPLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3050 9875 3003 9938 3028 9972 3030 9969
3029 9931 3050 9931 3051 9930
TIME...MOT...LOC 2338Z 222DEG 15KT 3023 9948Local storm report, May 12, 5:47 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 6 N MOUNTAIN HOME 30.25N 99.38W
05/12/2014 E0.25 INCH KERR TX COCORAHS
RAIN JUST BEGINNING...BIT OF PEA SIZED HAIL MIXED IN.
&&
EVENT NUMBER EWX1400414
AATHail, Kerr
- When
- May 12, 6:18 PM CST
- Where
- Kerr County, 8.67 mi NNE of Mountain Home
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.280, -99.300
A thunderstorm produced quarter size hail. There was also very heavy rain with 1.00 inch in 45 minutes.
Flash Flood, Travis
- When
- May 12, 9:41 PM CST to 9:55 PM CST
- Where
- Travis County, 2.23 mi WSW of Elroy to 0.47 mi SSW of Austin Birdsnest Arp
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.105, -97.663
Thunderstorms produced heavy rain that caused flash flooding in and around Austin. Low water crossings were flooded closing the intersection of 15th and Red River Sts. near Waller Creek and 3523 McNeil Dr. Maha Creek flooded the intersection of FM 1327 and Evelyn Rd.
Flash Flood, Hays
- When
- May 12, 11:15 PM CST
- Where
- Hays County, 3.65 mi NW of Dripping Spgs to 4.05 mi NW of Dripping Spgs
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 30.240, -98.120
Thunderstorms produced heavy rain that caused flash flooding. Bell Springs Rd. at Barton Creek was closed with 0.75 feet of water over the road.
Flash Flood, Bexar
- When
- May 13, 12:03 AM CST to 12:45 AM CST
- Where
- Bexar County, 0.28 mi NNW of Castle Hills to 1.87 mi WNW of (Ssf)stinson Fld San
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 29.484, -98.521
Several roads were closed across the south and north sides of San Antonio including the lower level of Interstate 35.
Flash Flood, Comal
- When
- May 13, 12:09 AM CST
- Where
- Comal County, 1.12 mi WNW of Gruene to 2.31 mi NW of New Braunfels
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.737, -98.117
Thunderstorms produced heavy rain that caused flash flooding. Eight roads in New Braunfels were closed due to flooding.
Flash Flood, Hays
- When
- May 13, 1:00 AM CST
- Where
- Hays County, 1.03 mi W of San Marcos to 1.11 mi W of San Marcos
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.902, -97.917
Thunderstorms produced heavy rain that caused flash flooding. The emergency manager reported that most low water crossings around San Marcos were closed due to flooding.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 12 to 13, 2014$61 million · EF0 · 24 events
- Flash Flooding and Hail in Texas, May 12, 2014$205,000 · 2 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, May 12, 2014$51,000 · 2.5 in hail · 40 events
- Flash Flooding and Hail in Texas, May 12, 2014$40,000 · 55 kt wind · 11 events
- Flash Flood and Damaging Wind in Oklahoma, May 12, 2014$40,000 · 70 kt wind · 2 events
- High Wind and Dust Devil in California, May 12 to 14, 2014$20,000 · 76 kt wind · 11 events
- Damaging Winds in Illinois, May 12, 2014$30,000 · 52 kt wind · 2 events
- Rip Current in Florida, May 12, 20142 injured · 1 event
- Strong Wind in New York, May 12, 20142 injured · 1 event
- Flash Flooding and Flood in Illinois, May 12 to 13, 20142 in hail · 17 events
- Hail and Damaging Winds in Texas, May 12, 20141.75 in hail · 13 events
- Hail and Damaging Winds in Iowa, May 12, 2014$1,000 · 1.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516036, 516041, 516045, 519858, 516048, 516050.